Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2004, 5:08 PM CDT for Fayette County, Iowa. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 5:08 PM CDT (22:08 UTC)
- Expired
- May 8, 2004, 6:15 PM CDT
- In force
- 67 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Fayette County, IA
The radar
The La Crosse radar (KARX), 135 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
911 WUUS53 KARX 082208 SVRARX IAC065-082315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 508 PM CDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN NORTHEAST IOWA * UNTIL 615 PM CDT * AT 508 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 6 MILES SOUTHWEST OF COUNTY ROADS 3 AND W 13...OR ABOUT 9 MILES WEST OF OELWEIN. THE SEVERE THUNDERSTORM WAS MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COUNTY ROADS 3 AND W 13 AROUND 515 PM CDT... OELWEIN AROUND 525 PM CDT... MAYNARD AROUND 530 PM CDT... COUNTY ROADS 3 AND W 33 AROUND 535 PM CDT... COUNTY ROAD W 33 AND 187 AROUND 540 PM CDT... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4276 9208 4264 9209 4265 9161 4281 9162 $$ RABERDING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:40 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 8, 3:40 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 340 PM CDT SAT MAY 8 2004 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT SEVERE WEATHER THREATS FOR TONIGHT AND SUNDAY NIGHT ARE THE MAIN FORECAST CONCERNS WITH THIS PACKAGE. AT 3 PM...A SURFACE WARM FRONT EXTENDED FROM DUBUQUE IOWA TO SIOUX CITY IOWA. A SCATTERED TO BROKEN DECK OF CUMULUS CLOUDS WERE SEEN IN THE WARM SECTOR...BUT TEMPERATURES ALOFT ARE CURRENTLY TOO WARM FOR ANY VERTICAL DEVELOPMENT. MEANWHILE...NORTH OF THIS WARM FRONT SCATTERED SHOWERS ARE BEGINNING TO DEVELOP FROM SIOUX CITY IOWA NORTHEAST TO MANKATO MINNESOTA. THE MOST UNSTABLE CAPES ARE CURRENTLY RUNNING 1000 TO 2000 J/KG ACROSS SOUTHERN MINNESOTA... NORTHERN IOWA...AND SOUTHWEST WISCONSIN. IN ADDITION...THE 0-6KM SHEAR IS OVER 50 KNOTS FROM EASTERN SOUTH DAKOTA EAST ACROSS SOUTHERN MINNESOTA. CORFIDI VECTORS SHOWS THAT THESE STORMS WILL TRANSLATE EAST INTO OUR AREA LATE THIS AFTERNOON AND EVENING. WITH OUR AREA BEING NORTH OF THE SURFACE WARM FRONT...OUR MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. CONSENSUS FROM THE SURROUNDING OFFICES IS THAT THE ETA LOW LEVEL JET IS LOCATED TO FAR SOUTH AND WE PREFER THE GFS LOW LEVEL JET. WITH THIS IN MIND...WE WILL LIKELY SEE YET ANOTHER MESOSCALE CONVECTIVE COMPLEX DEVELOP ACROSS NORTHWEST NEBRASKA AND EASTERN SOUTH DAKOTA AND THIS SYSTEM WILL ALSO MOVE EAST ACROSS THE AREA DURING THE OVERNIGHT. THIS WILL BE VERY SIMILAR TO WHAT WE SAW LAST NIGHT. WE MAY ALSO SEE SCATTERED REPORTS OF LARGE HAIL. ON SUNDAY...A WARM WILL MOVE NORTH THROUGH THE FORECAST AREA. SURFACE BASED CAPES WILL CLIMB TO AROUND 3000 J/KG. HOWEVER...THE AIR MASS ALOFT WILL BE RATHER WARM ALOFT. THIS WILL PRODUCE CINS OF 50 TO 100 J/KG. THIS CAP SHOULD BE SUFFICIENTLY STRONG ENOUGH THAT THERE WILL BE LITTLE CONVECTION DURING THE AFTERNOON. WE WILL MOST LIKELY HAVE TO WAIT UNTIL THE SURFACE COLD FRONT TO GET CLOSER TO THE AREA. BOTH THE MODELS SHOW THAT THE COLD FRONT WILL NOT MOVE INTO SOUTHEAST MINNESOTA AND NORTH CENTRAL WISCONSIN UNTIL AFTER MIDNIGHT SUNDAY...AND THROUGH THE REMAINDER OF THE AREA ON MONDAY MORNING. THIS WILL LIMIT THE AMOUNT OF INSTABILITY ALONG AND AHEAD OF THE FRONT. THE 0-6KM SHEAR ALONG THE FRONT IS WEAKENING WITH TIME. AS A RESULT...THE SEVERE WEATHER THREAT APPEARS TO BE SOMEWHAT LIMITED AT THIS TIME...BUT WE WILL HAVE TO CONTINUE TO WATCH THIS CLOSELY. RIGHT NOW IT APPEARS THAT THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .LONG TERM...WEDNESDAY THROUGH SATURDAY THE MEDIUM RANGE MODELS ARE CONTINUING TO SHOW A 500 MB TROUGH ACROSS THE WESTERN UNITED STATES. THIS TROUGH MOVES SLOWLY EAST AND SEVERAL SHORT WAVE TROUGHS EJECT OUT OF THE BASE OF THE BROAD 500 MB TROUGH. ABUNDANT GULF MOISTURE WILL BE BROUGHT NORTHWARD INTO THE REGION. THE COLD FRONT WHICH WILL BE MOVING THROUGH THE UPPER MISSISSIPPI VALLEY IS ABOUT 18 TO 24 HOURS SLOWER THAN THE PREVIOUS MODEL RUNS. THIS MAKES A LOT SENSE CONSIDERING THE STRENGTH OF THE UPPER LEVEL RIDGE ALONG THE EAST COAST. THIS COLD FRONT WILL HAVE TO WATCHED FOR THE POSSIBILITY OF SEVERE WEATHER FROM WEDNESDAY INTO THURSDAY. ON FRIDAY AND SATURDAY...AN UPPER LEVEL TROUGH WILL BE LOCATED ACROSS THE AREA. THIS TROUGH WILL BRING BELOW NORMAL TEMPERATURES TO THE REGION. IN ADDITION A COLD FRONT MOVING EAST THROUGH THE REGION ON SATURDAY...THIS FRONT WILL PROVIDE A CHANCE OF SHOWERS. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && BOYNE
Hazardous weather outlook, May 8, 11:40 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1140 AM CDT SAT MAY 8 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-091000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 1140 AM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY FRONT ACROSS NORTHERN IOWA AND NORTHERN ILLINOIS WILL SERVE AS THE FOCUS FOR MORE SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON...AND TONIGHT. A LOW LEVEL JET AND AMPLE INSTABILITY NORTH OF THE SURFACE FRONT WILL HELP THUNDERSTORMS BLOSSOM IN THIS AREA. SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL. ALSO...THE RECENT RAINFALL HAS SATURATED SOME AREA GROUNDS...AND ADDITIONAL RAINFALL COULD CAUSE LOCALIZED FLOODING. THE SHOWERS AND STORMS ARE EXPECTED TO START DEVELOPING AFTER 4 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL APPROACH THE UPPER MISSISSIPPI RIVER VALLEY FROM THE NORTHERN PLAINS ON SUNDAY AFTERNOON AND EVENING...TRIGGERING MORE SHOWERS AND THUNDERSTORMS. GOOD INSTABILITY AND A FAVORABLE LOW LEVEL JET COULD HELP ANY THUNDERSTORM THAT DEVELOPS REACH SEVERE CRITERIA...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING... AND THEN AGAIN LATE SUNDAY AFTERNOON AND NIGHT. RABERDING
In the hours before
Local storm report, May 8, 11:31 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1131 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 3 NE WALTHAM 43.85N 92.83W
05/08/2004 0.88 INCH DODGE MN PUBLIC
0120 AM HAIL CHATFIELD 43.84N 92.19W
05/08/2004 0.88 INCH FILLMORE MN PUBLIC
0115 AM HAIL 2 W HAYFIELD 43.89N 92.89W
05/08/2004 1.00 INCH DODGE MN PUBLIC
0145 AM HAIL CHATFIELD 43.84N 92.19W
05/08/2004 0.88 INCH FILLMORE MN PUBLIC
0205 AM HAIL TROY 43.86N 92.07W
05/08/2004 0.88 INCH WINONA MN PUBLIC
&&
BOYNELocal storm report, May 8, 11:35 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL HAZEL GREEN 42.53N 90.44W
05/07/2004 1.00 INCH GRANT WI TRAINED SPOTTER
0551 PM HAIL HAZEL GREEN 42.53N 90.44W
05/07/2004 1.25 INCH GRANT WI LAW ENFORCEMENT
QUARTER TO HALF DOLLAR SIZE HAIL. GROUND WAS WHITE.
1220 AM HAIL 3 NE WALTHAM 43.85N 92.83W
05/08/2004 0.88 INCH DODGE MN PUBLIC
1242 AM HAIL ELK CREEK 44.43N 91.40W
05/08/2004 1.75 INCH TREMPEALEAU WI LAW ENFORCEMENT
1244 AM HAIL SPARTA 43.94N 90.81W
05/08/2004 0.75 INCH MONROE WI AMATEUR RADIO
1259 AM HAIL 4 W WASHINGTON 43.76N 92.43W
05/08/2004 0.88 INCH FILLMORE MN LAW ENFORCEMENT
0115 AM HAIL 2 W HAYFIELD 43.89N 92.89W
05/08/2004 1.00 INCH DODGE MN PUBLIC
0120 AM HAIL CHATFIELD 43.84N 92.19W
05/08/2004 0.88 INCH FILLMORE MN PUBLIC
0145 AM HAIL CHATFIELD 43.84N 92.19W
05/08/2004 0.88 INCH FILLMORE MN PUBLIC
0205 AM HAIL TROY 43.86N 92.07W
05/08/2004 0.88 INCH WINONA MN PUBLIC
0228 AM HAIL RUSHFORD 43.81N 91.75W
05/08/2004 0.88 INCH FILLMORE MN TRAINED SPOTTER
0332 AM HAIL AUSTIN 43.67N 92.97W
05/08/2004 0.88 INCH MOWER MN BROADCAST MEDIA
KAAL TV-6
0344 AM HAIL 2 E LA CROSSE 43.83N 91.19W
05/08/2004 0.50 INCH LA CROSSE WI OFFICIAL NWS OBS
5-6 MINUTES OF 0.25 TO 0.50 INCH HAIL AT NWS WFO.
&&
BOYNEThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:42 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.